Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Convolution roots and differentiability of isotropic positive definite functions on spheres

Author: Johanna Ziegel
Journal: Proc. Amer. Math. Soc. 142 (2014), 2063-2077
MSC (2010): Primary 42A82, 33C50, 33C55, 60E10
Published electronically: February 28, 2014
MathSciNet review: 3182025
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that any isotropic positive definite function on the sphere can be written as the spherical self-convolution of an isotropic real-valued function. It is known that isotropic positive definite functions on $ d$-dimensional Euclidean space admit a continuous derivative of order $ [(d-1)/2]$. We show that the same holds true for isotropic positive definite functions on spheres and prove that this result is optimal for all odd dimensions.

References [Enhancements On Off] (What's this?)

  • [1] Sudipto Banerjee, On geodetic distance computations in spatial modeling, Biometrics 61 (2005), no. 2, 617-625. MR 2140936,
  • [2] R. K. Beatson, W. zu Castell, and Y. Xu, A Pólya criterion for (strict) positive definiteness on the sphere, IMA J. Numer. Anal. (2013), DOI 10.1093/imanum/drt008.
  • [3] R. P. Boas Jr. and M. Kac, Inequalities for Fourier transforms of positive functions, Duke Math. J. 12 (1945), 189-206. MR 0012152 (6,265h)
  • [4] Roberto Cavoretto and Alessandra De Rossi, Fast and accurate interpolation of large scattered data sets on the sphere, J. Comput. Appl. Math. 234 (2010), no. 5, 1505-1521. MR 2610367 (2011c:65021),
  • [5] Debao Chen, Valdir A. Menegatto, and Xingping Sun, A necessary and sufficient condition for strictly positive definite functions on spheres, Proc. Amer. Math. Soc. 131 (2003), no. 9, 2733-2740 (electronic). MR 1974330 (2004d:43007),
  • [6] Digital Library of Mathematical Functions, Release date 2012-03-23, National Institute of Standards and Technology from, 2011.
  • [7] Werner Ehm, Tilmann Gneiting, and Donald Richards, Convolution roots of radial positive definite functions with compact support, Trans. Amer. Math. Soc. 356 (2004), no. 11, 4655-4685 (electronic). MR 2067138 (2005g:42012),
  • [8] Anne Estrade and Jacques Istas, Ball throwing on spheres, Bernoulli 16 (2010), no. 4, 953-970. MR 2759164 (2011m:60029),
  • [9] Gregory E. Fasshauer and Larry L. Schumaker, Scattered data fitting on the sphere, Mathematical methods for curves and surfaces, II (Lillehammer, 1997), Innov. Appl. Math., Vanderbilt Univ. Press, Nashville, TN, 1998, pp. 117-166. MR 1640548 (99d:41054)
  • [10] Tilmann Gneiting, On the derivatives of radial positive definite functions, J. Math. Anal. Appl. 236 (1999), no. 1, 86-93. MR 1702687 (2000k:42012),
  • [11] Tilmann Gneiting, Strictly and non-strictly positive definite functions on spheres, Bernoulli 19 (2013), no. 4, 1327-1349. MR 3102554
  • [12] L. V. Hansen, T. L. Thorarinsdottir, and T. Gneiting, Lévy particles: Modelling and simulating star-shaped random sets, CSGB Research Report (2011).
  • [13] Chunfeng Huang, Haimeng Zhang, and Scott M. Robeson, On the validity of commonly used covariance and variogram functions on the sphere, Math. Geosci. 43 (2011), no. 6, 721-733. MR 2824128 (2012g:86019),
  • [14] G. Matheron, Quelque Aspects de la Montée, Note Géostatistique 120, Centre de Géostatistique, Fontainebleau, France, 1972.
  • [15] Valdir A. Menegatto, Strictly positive definite kernels on the Hilbert sphere, Appl. Anal. 55 (1994), no. 1-2, 91-101. MR 1379646 (96m:41054),
  • [16] V. A. Menegatto, C. P. Oliveira, and A. P. Peron, Strictly positive definite kernels on subsets of the complex plane, Comput. Math. Appl. 51 (2006), no. 8, 1233-1250. MR 2235825 (2007c:41021),
  • [17] Allan Pinkus, Strictly Hermitian positive definite functions, J. Anal. Math. 94 (2004), 293-318. MR 2124464 (2005k:43004),
  • [18] M. Reimer, Multivariate Polynomial Approximations, Birkhäuser Verlag, Basel, 2003. MR 2003508 (2004i:41001)
  • [19] I. J. Schoenberg, Metric spaces and completely monotone functions, Ann. of Math. (2) 39 (1938), no. 4, 811-841. MR 1503439,
  • [20] I. J. Schoenberg, Positive definite functions on spheres, Duke Math. J. 9 (1942), 96-108. MR 0005922 (3,232c)
  • [21] Michael Schreiner, Locally supported kernels for spherical spline interpolation, J. Approx. Theory 89 (1997), no. 2, 172-194. MR 1447837 (98j:41017),
  • [22] S. Soubeyrand, J. Enjalbert, and I. Sache, Accounting for roughness of circular processes: Using Gaussian random processes to model the anisotropic spread of airborne plant disease, Theor. Popul. Biol. 73 (2008), 92-103.
  • [23] A. Tovchigrechko and I. A. Vakser, How common is the funnel-like energy landscape in protein-protein interactions?, Protein Science 10 (2001), 1572-1583.
  • [24] Dirk Werner, Funktionalanalysis, Third, revised and extended edition, Springer-Verlag, Berlin, 2000 (German, with German summary). MR 1787146 (2001i:46001)
  • [25] Andrew T. A. Wood, When is a truncated covariance function on the line a covariance function on the circle?, Statist. Probab. Lett. 24 (1995), no. 2, 157-164. MR 1354370 (97b:60061),
  • [26] Yuan Xu and E. W. Cheney, Strictly positive definite functions on spheres, Proc. Amer. Math. Soc. 116 (1992), no. 4, 977-981. MR 1096214 (93b:43005),
  • [27] J. Ziegel, Stereological modelling of random particles, Comm. Statist. Theory Methods 42 (2013), no. 7, 1428-1442. MR 3031290

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 42A82, 33C50, 33C55, 60E10

Retrieve articles in all journals with MSC (2010): 42A82, 33C50, 33C55, 60E10

Additional Information

Johanna Ziegel
Affiliation: Department of Mathematics and Statistics, University of Bern, Institute of Mathematical Statistics and Actuarial Science, Sidlerstrasse 5, 3012 Bern, Switzerland

Keywords: Convolution root, covariance function, isotropic positive definite function, radial basis function, spherical convolution, turning bands operator
Received by editor(s): July 4, 2012
Published electronically: February 28, 2014
Communicated by: Ken Ono
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society